Georgia, 2020

Tornadoes and Hail in Georgia, April 19 to 20, 2020

April 19 to 20, 2020 · NWS TAE · 20 events in 14 counties and zones

A potent upper trough moved across the southeast states with numerous severe storms, including widespread wind damage and tornadoes. The tri-state area was under an enhanced to moderate risk of severe storms from the Storm Prediction Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$378,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A potent upper trough moved across the southeast states with numerous severe storms, including widespread wind damage and tornadoes. The tri-state area was under an enhanced to moderate risk of severe storms from the Storm Prediction Center. Some of the tornadoes were significant and rated EF2. Unfortunately, one fatality occurred in southeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 19, 3:57 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 19, 3:57 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
457 PM EDT Sun Apr 19 2020

...Moderate Risk for Severe Weather Continues Across the Region...
...Expect increase in storm coverage and severity tonight...

.Near Term...(Through 10 pm ET /9 pm CT/)

20z surface analysis shows a near stationary frontal zone across the
forecast area, from near Enterprise, AL to Dothan, to about 15 miles
north of the Florida border across our South Georgia border counties.
This front has continued to be pushed southward throughout the day
aided by convective outflow from earlier storms across Middle Georgia.
Surface dewpoints north of the boundary in our area are in the mid 50s,
while to the south near the gulf coast, dewpoints are in the mid 70s.
Surface winds are beginning to increase due to the tightening pressure
gradient and this may aid in stopping the southward progression of the
frontal zone.

For the next couple of hours, convection across our area will likely
be forced by interaction with the surface frontal zone. Hi-res guidance
has not been handling the overall scenario well, but the 18z HRRRv4
did seem to do well with the convection now occurring across the
Florida Panhandle, which should interact with the frontal zone over
the next 1-2 hours. These storms will be moving toward a more sheared
environment with moderate instability, so some increased severe
potential across South Georgia from 5-7 pm ET is expected.

Beyond 7 pm, model guidance shows strengthening of the kinematic fields
 across the region. The 18z RAP showed 850 mb winds increasing to
45 knots by 8 pm ET and further strengthening is expected thereafter.
 As deep layer forcing begins to increase around the same time,
the threat for more organized and widespread convection will increase
 across the western third of our region, especially if the weak cap
shown on the 18z TAE sounding can be overcome before the primary line
 of convection nears late tonight.

The main severe activity is expected to be after midnight across the
region and this will be addressed in future near term discussions.

.PREV DISCUSSION [140 PM EDT]...

.NEAR TERM [Through Monday]...

The northward progress of the warm front is being hindered by the
expanding cold pool to the north. This is expected to set the stage
for continued severe weather threat mainly across our GA counties
into this evening. All modes of severe weather remain possible.

Depending on where the convection trains and heaviest rainfall axis
sets up, the Flash Flood Watch may need to be expanded southward.

A squall line of severe thunderstorms is still expected to follow
during the overnight hours into Monday morning. SPC maintains a
moderate risk across much of the area, with widespread damaging
winds and a few tornadoes possible.

.SHORT TERM [Monday Night Through Wednesday]...

Dry weather with high pressure at the surface and confluent flow
aloft. Cool-ish partly cloudy mornings and warm mainly sunny
afternoons expected. Little change made to previous forecast.

.LONG TERM [Thursday Through Sunday]...

Next strong system will approach Thursday with deep moisture and
decent shear in play. Severe weather possible along with an
excessive rain threat. Will have to see how the Friday-Sunday
period plays out as it looks like another system will move
through.  We'll look closer at that tmrw.

.AVIATION...
[Through 18Z Monday]

Return to VFR today outside of ABY/ECP where it will persist. Then
cigs lower to at least IFR tonight. A line of severe TSRA sweeps
across terminals overnight into Monday morning. Winds shift with
frontal passage on Monday gusting to 30 kt at times.

.MARINE...

Hazardous marine conditions are expected as a strong system moves
across the area. Winds and seas increasing this afternoon and
reaching SCA levels this evening into early Monday afternoon. A
Small Craft Advisory is now in effect. A cluster or line of
severe storms sweeps through overnight into Monday. After the
system departs, winds and seas gradually relax before ramping up
to cautionary/advisory levels again ahead of the next system on
Thurs.

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

.HYDROLOGY...

Thunderstorm outflow has reinforced the cool airmass to our north
and the warm front has come to a halt. This will focus a heavy
rain threat across much of our AL/GA counties...esply northern
sections...through tonight. Risk of flash flooding has increased in
these areas as has the potential for flooding on the Lee and
Lowndes County tributaries. River Flood warnings may be required
for these areas later today.

Thursday system still looks wet and after this system's rain we
will be much more susceptible to flooding. We're going to focus on
the short term for now but plan an ESF tomorrow to update
interests on our rivers about late week/weekend flood potential.
Stay tuned!

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  84  58  84  57 /  70  50   0   0   0
Panama City   71  81  62  81  61 /  70  20   0   0   0
Dothan        66  78  55  80  55 /  90  10   0   0   0
Albany        68  79  56  80  54 /  90  20   0   0   0
Valdosta      70  81  58  81  55 /  60  70   0   0   0
Cross City    71  81  60  82  57 /  40  70   0   0   0
Apalachicola  71  79  63  79  61 /  60  40   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Monday morning for Ben Hill-Lee-
     Quitman-Randolph-Terrell-Turner-Worth.

AL...None.
GM...Small Craft Advisory from 8 PM EDT /7 PM CDT/ this evening to 2
     PM EDT /1 PM CDT/ Monday for Apalachee Bay or Coastal
     Waters From Keaton Beach to Ochlockonee River FL out to 20
     Nm-Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Mexico Beach FL from 20 to 60 NM-
     Waters from Mexico Beach to Okaloosa Walton County Line FL
     from 20 to 60 NM.

&&

UPDATE...Godsey
NEAR TERM...LF
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...LF
MARINE...Johnstone
FIRE WEATHER...LF
HYDROLOGY...Johnstone

In the hours before

Special weather statement, Apr 19, 1:33 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
233 PM EDT Sun Apr 19 2020

GAZ123-125>128-144>146-191915-
Worth GA-Colquitt GA-Lee GA-Baker GA-Dougherty GA-Mitchell GA-
Calhoun GA-Turner GA-
233 PM EDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR DOUGHERTY COUNTY IN SOUTHWESTERN
GEORGIA...WEST CENTRAL TURNER COUNTY IN SOUTH CENTRAL GEORGIA...
NORTHEASTERN MITCHELL...SOUTH CENTRAL LEE...BAKER AND SOUTHEASTERN
CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA...NORTHWESTERN COLQUITT AND
WORTH COUNTIES IN SOUTH CENTRAL GEORGIA UNTIL 315 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leary, or 10 miles northwest of Newton, moving east at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Newton, Albany, Sylvester, Putney, Baconton, Poulan, Doerun, Leary,
East Albany, Marine Corps Logistics Base, Turner City, Walker,
Terrell, Sumner, Minton, Iveys Mill, Radium Springs, Sylvester
Airport, Anderson City and Parkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3174 8375 3127 8371 3131 8463 3133 8464
      3133 8463 3134 8463 3134 8464 3143 8464
      3143 8468 3150 8471
TIME...MOT...LOC 1833Z 253DEG 49KT 3143 8446
Special weather statement, Apr 19, 2:55 PM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
355 PM EDT Sun Apr 19 2020

GAZ129>131-146>148-161-192030-
Berrien GA-Tift GA-Lanier GA-Colquitt GA-Irwin GA-Cook GA-
Ben Hill GA-
355 PM EDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COOK...BERRIEN...
IRWIN...NORTHEASTERN LANIER...NORTHEASTERN COLQUITT...EASTERN TIFT
AND EASTERN BEN HILL COUNTIES UNTIL 430 PM EDT...

At 355 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mystic to Lenox. Movement was east at 45
mph.

Half inch hail and winds of 30 to 40 mph will be possible with these
storms.

Locations impacted include...
Fitzgerald, Nashville, Ocilla, Tifton, Enigma, Lenox, Alapaha,
Mystic, Eldorado, Gladys, Massee, Osierfield, Glory, Flat Ford,
Harding, Pinetta, Wagon Wheel, Ashton, Irwinville and Weber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3120 8356 3168 8343 3181 8310 3178 8303
      3178 8300 3166 8300 3166 8301 3164 8301
      3161 8306 3155 8306 3148 8311 3146 8315
      3144 8314 3140 8314 3133 8306 3128 8304
      3119 8305 3119 8298 3115 8297 3114 8297
TIME...MOT...LOC 1955Z 276DEG 39KT 3159 8339 3125 8348
Special weather statement, Apr 19, 3:28 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
428 PM EDT Sun Apr 19 2020

FLZ008-010-012-014-108-112-114-192130-
Coastal Bay FL-Central Walton FL-Inland Bay FL-Inland Gulf FL-
South Walton FL-Washington FL-Coastal Gulf FL-
428 PM EDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GULF...BAY...
SOUTHERN WALTON AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 530 PM
EDT/430 PM CDT/...

At 426 PM EDT/326 PM CDT/, Doppler radar was tracking showers over
the gulf waters with a history of producing gusty winds along a line
extending 25 miles south of Santa Rosa Beach to 20 miles southwest
of Tyndall Air Force Base to 15 miles southwest of Mexico Beach to
23 miles southwest of Port St. Joe. Movement was east at 65 mph.

Winds up to 40 mph will be possible with these fast moving showers.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Santa Rosa
Beach, Springfield, Mexico Beach, Hiland Park, Tyndall Air Force
Base, Eglin Air Force Base, Parker, Freeport, Ebro, Villa Tasso,
Allanton, Dirego Park, College Station, Gulf Resort Beach, Blue
Mountain Beach and West Panama City.

LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
      3042 8627 3039 8611 3044 8616 3047 8613
      3046 8619 3050 8620 3046 8639 3059 8639
      3051 8594 3031 8550 2998 8513 2979 8548
      2989 8550 3022 8605 3031 8639 3040 8639
TIME...MOT...LOC 2026Z 247DEG 58KT 3001 8632 2989 8585 2978 8559 2954
8552

LF
Special weather statement, Apr 19, 4:58 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
558 PM EDT Sun Apr 19 2020

GAZ147-148-159>161-192300-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Cook GA-
558 PM EDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOK...SOUTHEASTERN
BERRIEN...LANIER...NORTHERN LOWNDES AND CENTRAL BROOKS COUNTIES UNTIL
700 PM EDT...

At 557 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moody Air Force Base, or near Valdosta, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lakeland, Valdosta, Quitman, Hahira, Ray City, Moody Air Force Base,
Remerton, Meigs, Morven, Cecil, Naylor, Courthouse, Barney,
Greenwood, Barretts, New Lois, Hansell, I-75 At Exit 29, Allenville
and I-75 At Exit 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3079 8357 3096 8365 3126 8304 3123 8305
      3122 8304 3121 8305 3119 8305 3118 8297
      3091 8297
TIME...MOT...LOC 2157Z 250DEG 35KT 3094 8325

The radar

The Moody AFB radar (KVAX), 19 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.

Hail, Lowndes

When
April 19, 5:36 PM EST
Where
Lowndes County, Moody Afb
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.970, -83.180

Hail, Lanier

When
April 19, 5:46 PM EST
Where
Lanier County, Stockton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.930, -82.990

Thunderstorm Wind, Clay

When
April 19, 11:55 PM EST
Where
Clay County, 1.81 mi NW of Standleys Store
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.720, -85.090

A tree fell on a home at Day Ave and Macedonia Church Road. About 30 other trees were blown down across the county.

Thunderstorm Wind, Early

When
April 20, 12:05 AM EST
Where
Early County, 0.91 mi NE of Blakely
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.380, -84.920

Scattered trees were blown down.

Thunderstorm Wind, Quitman

When
April 20, 12:10 AM EST
Where
Quitman County, 0.69 mi N of Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.890, -85.100

Scattered trees were blown down.

Thunderstorm Wind, Randolph

When
April 20, 12:10 AM EST
Where
Randolph County, 1.36 mi WNW of Cuthbert
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.780, -84.800

Scattered trees were blown down.

Thunderstorm Wind, Randolph

When
April 20, 12:17 AM EST
Where
Randolph County, 0.59 mi W of Cuthbert
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.770, -84.790

A roll up door was blown in at two county facilities. A poll that was part of a gas station overheard canopy was bent about 30 degrees.

Thunderstorm Wind, Randolph

When
April 20, 12:30 AM EST
Where
Randolph County, 0.91 mi NW of Shellman
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.760, -84.620

Minor structural damage occurred to the back wall of a warehouse.

Thunderstorm Wind, Terrell

When
April 20, 12:30 AM EST
Where
Terrell County, 2.72 mi NE of Dawson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.800, -84.410

A tree was down across Highway 118 blocking traffic.

Thunderstorm Wind, Miller

When
April 20, 12:34 AM EST
Where
Miller County, 0.59 mi W of Boykin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.100, -84.690

Trees were blown down in southern Miller county.

Thunderstorm Wind, Decatur

When
April 20, 12:55 AM EST
Where
Decatur County, 2.16 mi NNW of Steinham Store
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.050, -84.550

Trees were blown down in northern Decatur county.

Thunderstorm Wind, Early

When
April 20, 12:55 AM EST
Where
Early County, 2.73 mi NW of Cuba
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.320, -84.880

Trees were snapped an an outbuilding destroyed at 8275 Highway 27.

Tornado, Mitchell

When
April 20, 1:10 AM EST to 1:11 AM EST
Where
Mitchell County, 4.77 mi NNE of Lester to 5.08 mi NNE of Lester
Rating
EF2
Path length
0.31 mi
Path width
500 yd
Continued into
Worth, Ga (TAE)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.420, -84.000

Tornado touched down just west of the Mitchell/Worth County line along South County Line Road, damaging a mobile home. The tornado continued northeast, impacting several single family homes along Highway 112 and York Road. Damage to a home on York Road was consistent with an EF2 tornado wind peak winds around 120 mph. The tornado lift shortly after crossing York Road, with no additional damage noted.

Thunderstorm Wind, Worth

When
April 20, 1:11 AM EST
Where
Worth County, 0.91 mi NW of Livingston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.420, -83.950

A tree was down on Highway 133 and Highway 112 blocking both lanes of traffic.

Tornado, Worth

When
April 20, 1:11 AM EST to 1:14 AM EST
Where
Worth County, 2.36 mi NW of Bridgeboro to 1.41 mi SSE of Gordy
Rating
EF2
Path length
8.41 mi
Path width
500 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
31.424, -83.998

Tornado touched down just west of the Mitchell/Worth County line along South County Line Road, damaging a mobile home. The tornado continued northeast, impacting several single family homes along Highway 112 and York Road. Damage to a home on York Road was consistent with an EF2 tornado wind peak winds around 120 mph. The tornado lift shortly after crossing York Road, with no additional damage noted.

Thunderstorm Wind, Worth

When
April 20, 1:20 AM EST
Where
Worth County, 0.91 mi NW of Livingston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.420, -83.950

Power lines were down blocking Highway 133 from Highway 112 to Worthtown.

Thunderstorm Wind, Turner

When
April 20, 1:28 AM EST
Where
Turner County, 0.91 mi NE of Coverdale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.630, -83.700

A tree was down near Cannon Rd and Coverdale Highway.

Thunderstorm Wind, Turner

When
April 20, 1:35 AM EST
Where
Turner County, 4.03 mi NE of Ashburn-Turner Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.720, -83.580

A tree was down near Highway 107 and Geoghagen Road.

Thunderstorm Wind, Berrien

When
April 20, 2:15 AM EST
Where
Berrien County, 4.1 mi ESE of Gladys
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.440, -83.170

A tree was down on Wycliff Roberts Road.

Thunderstorm Wind, Cook

When
April 20, 2:20 AM EST
Where
Cook County, 1.37 mi ESE of Massee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.180, -83.330

A tree was down on Lonnie Grimsley Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyThe tornado archive for Georgia, 2020Warnings in Georgia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889433, 889434, 889435, 889436, 889438, 889439, 889440, 889441, 889446, 889447, 889448, 889449, 890613, 889450, 890614, 889454, 889455, 889456, 889457, 889458.